How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 32289
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

Psychiatry Do you think it is possible to get off phenelzine

Resolved Question:

Psychiatry

Do you think it is possible to get off phenelzine I have been on it for 30 years and it is not working as well as it used to.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Chip replied 3 years ago.
Hi--are you taking it for depression and in what way is it not working as well now?
Customer: replied 3 years ago.

 


I tend to have panic attacks and my energy is low. I also have trouble sleeping occasionallly I also take lorazepam and diazepam

Expert:  Dr. Chip replied 3 years ago.
OK Elizabeth Has your psychiatrist decided to wean you off the phenelzine?
Customer: replied 3 years ago.

No I was discharged but he did say to cut down on them but he wasn't very specific

Expert:  Dr. Chip replied 3 years ago.
I see--so are you asking if someone can taper off the medication without any problems?
Customer: replied 3 years ago.

I am taking it for depression which I was hospitalised for in 1982 following the birth of my second child. I have been told it is a difficult drug to get off but I have also been told to cut down to two tablets a day instead of three when I felt better. I had a slight relapse about three years ago and am still not as well as I was say ten years ago. I also take lorazepam 1 mg twice a day and diazepam 4mg at night. I would be grateful for advice about reducing this medication slightly. When I have tried before I have had nightmares and stomach problems.

Expert:  Dr. Chip replied 3 years ago.
OK Elizabeth --what exactly is your daily dosage now?
Customer: replied 3 years ago.

I take two 15mg in the morning and one 15 mg about 4pm.

Expert:  Dr. Chip replied 3 years ago.
OK Elizabeth. You should check with your psychiatrist about this but I would wean you like this--one tablet in the morning and one at about 4 PM for two weeks, then one in the morning for two weeks, then one every other day in the morning for two weeks, then one every third day in the morning for two weeks. That should be a gradual enough weaning that you won't have any problems with it
Dr. Chip and other Medical Specialists are ready to help you